Hi - I'm hoping for some advice or maybe a little help from someone who might have had a similar problem -
I have a 10 year old Mini Schnauzer (Angus) I rescued when he was a year old, recently he started having trouble urinating - straining to go with little result, dribbling while straining to go even in the house (very unusual for him - he is very good about not going inside), pacing, wanting to go out over and over, etc.
We took a urine sample to our overly busy vet who found infection and crystals in the sample and sent home antibiotics (baytril) and Hill's W/D food (Angus was eating Canidae) -
After three days on the antibiotic, Angus was urinating normally for the most part, with only a little dribbling and frequency, but no more accidents in the house, he seemed much happier and playful - we switched him over to the new food over the course of a week and he seemed much improved -
But then, three or four days before his antibiotics were done, he started having some sort of spasm in his back end that is worse when he first gets up from laying down and after he has gone to the bathroom (urinating or deficating) - it seems to be some sort of cramping that causes him to hunch up his back, like he is having a stomach cramp, and he is unable to sit down or move much while it is happening. He often stops to sniff his butt or lick at his penis after it stops, and sometimes if he tries to move too quickly after it stops, he has another episode. He has stopped playing as often as he usually does, and somedays will not play at all.
He does not seem to be in any great pain when these spasms happen, he does not cry (and he can be a very vocal whiner), and he will wag his tail (or attempt to) if you go to him to see what is wrong. He sleeps all night with no problems or signs of the spasms. He has just finished his last antibiotic today and is urinating freely with no troubles that we can see, but he is passing a stool more often than he used to (I figured because of the increased fiber in the new food), but except for the occasional softer-looking stool, there is no diarrhia or defication troubles.
I told my vet about it and he seemed to think there may be kidney stones causing the problem and to give him aspirin for a week and get back to him if it did not improve, but the aspirin caused stomach irritation and didn't make any difference, so I stopped giving it to him.
I am wondering if anyone out there can help me figure this out - could it be the food causing cramps or gas? Or a side effect of the Baytril? If it IS kidney stones, why is there no trouble with the flow of urine? We took in another urine sample after a week on the new food and everything came out fine.
We love our dogs to death, but my husband was laid off from his job just before Christmas and we honestly cannot afford a lot of expensive testing or even Xrays - we are having a hard enough time just keeping these guys and ourselves on a decent diet (we like to eat organic and holistic food, but, alas, it is not always possible on a budget) - we are afraid if we can't figure this out on our own, we may have to put Angus to sleep (if he gets any worse) without knowing what the problem is - so any advice from anywhere is greatly appreciated.
was the cystals they found struvite crystals? they are common with urinary tract infections which could have been the reason they were seen. I don't recall this being any kind of side effect from baytril - However any antibiotic can have a side effect of GI upset, nausea, vomiting, diarrhea, etc. What he really needs is a readiograph or an U/S which costs a lot - so for now I would see if he gets any better being off the baytril. Then it is up to you - Good Luck!
Thanks for the info - I don't remember what kind of crystals the vet thought they were - I just remember he thought Angus's urinary pH was not where it should be and he wanted to try the w/d food to see if that would fix it.
I don't think we can even get the tests you describe here - it would mean an 80 hour trip to the city, which is not an option at this time.
Does anyone out there know if the high fiber food could be to blame?
I have a 10 Year Old Mini Schnauzer as well that has been having almost the same systems as you described with your Schnauzer.
She is urinating frequently in dribs and drabs and seems to be in severe discomfort following her urinating and defecating. (As you said she is defecating with much more frequently as well). She is hunching her back in discomfort and will not sit still when this happens. She seems to be in severe pain when this happens.
I took her to the vet this morning, where they X-Rayed her, and found both Bladder and Kidney stones. This will be the third time that she will be having her bladder stones removed.
What I find so odd is that she never hunched her back or seemed to be in the discomfort that she is in now with the last two times she had bladder stones. I am not sure if it’s because she is showing signs of Kidney Stones this time?
Have you found out anything more with you Schnauzer? I hope he is feeling better.
Please let me know any information you might have.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.